Nebraska, 2014

Damaging Wind in Nebraska, June 19, 2014

June 19, 2014 · NWS GID · 1 event in 1 county or zone

Between 9 pm CDT on Wednesday evening the 18th and 7am CDT Thursday the 19th, the majority of the 24-county South Central Nebraska area observed one or more rounds of predominantly non-severe thunderstorm activity. Although radar signatures and automated wind sensors indicated that a few storms were likely strong to potentially marginally severe, ground-truth storm reports were quite scarce…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 9 pm CDT on Wednesday evening the 18th and 7am CDT Thursday the 19th, the majority of the 24-county South Central Nebraska area observed one or more rounds of predominantly non-severe thunderstorm activity. Although radar signatures and automated wind sensors indicated that a few storms were likely strong to potentially marginally severe, ground-truth storm reports were quite scarce during these overnight hours. The only verifiable report of severe weather in the local area occurred in the form of a measured 66 MPH gust at the Ord airport shortly before 3 am CDT, as a small but vigorous line of storms surged into Valley County and vicinity from the southwest. Shortly after producing these strong winds, this convective line steadily weakened and the severe threat subsided.

As for convective evolution during the evening and overnight hours, the first isolated strong storm crossed out of Kansas into Harlan and Franklin counties between 9-10 pm CDT. Renewed strong development along the eastern periphery of this initial storm lifted northeast through the Hastings and Aurora areas through around midnight CDT before weakening. Meanwhile, a separate, semi-organized line of strong storms gradually developed east-northeast out of western Nebraska into western and northern portions of South Central Nebraska mainly between 1230 am and 3 am CDT. During this time frame, the northern part of this line briefly intensified into a small-scale bowing segment, producing the severe winds in the Ord area. Through the remainder of the night, a cluster of fairly weak thunderstorms rumbled eastward across the majority of South Central Nebraska before dissipating and/or exiting eastward by around sunrise. In the big picture of the mid-upper levels, overnight convection was driven by a series of low amplitude disturbances ejecting northeastward across the Central Plains in south-southwesterly flow, well to the southeast of a parent closed mid level low anchored over the Montana-Alberta-Saskatchewan border area. At the surface, most convection concentrated along and just behind a slow-moving cold front drifting west-to-east across South Central Nebraska. The uptick in storm coverage late in the night was also aided by increasing low-mid level convergence in the 850-700 millibar layer, and within the nose of a 40-50 knot low level jet aimed into the area. Around the time of the severe wind gust at Ord, the mesoscale environment featured around 1000 J/kg most-unstable CAPE and 40-50 knots of 0-6 kilometer deep layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 11:31 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 11:31 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT THU JUN 19 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 422 PM CDT WED JUN 18 2014

MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC TROUGH OVER THE WESTERN
CONUS...AND A CLOSED LOW EMBEDDED WITHIN THE TROUGH OVER PORTIONS OF
MONTANA. AN UPPER TROPOSPHERIC RIDGE IS ALSO NOTED EXTENDING FROM
THE SOUTHEASTERN CONUS INTO THE MID-ATLANTIC. FINALLY...AN UPPER
TROPOSPHERIC SHORT WAVE...PIVOTING SOUTH OF THE CLOSE LOW...IS NOTED
BEGINNING TO EMERGE FROM THE LONGWAVE TROUGH INTO PORTIONS OF
COLORADO. ENHANCED UPPER TROPOSPHERIC FLOW EXTENDS FROM THE
NORTHWESTERN CONUS...SOUTH INTO THE SOUTHWESTERN CONUS...AND THEN
NORTHEAST ALONG THE ROCKY MOUNTAIN RANGE INTO SOUTH CENTRAL
CANADA...AND THEN EAST/SOUTHEAST INTO THE GREAT LAKES REGION AND THE
NORTHEASTERN CONUS. UPPER TROPOSPHERIC FLOW OVER OUR AREA IS FAIRLY
WEAK...ONLY MAXING OUT AT AROUND 30KTS NEAR 37000FT AGL. WATER VAPOR
IMAGERY INDICATES ENHANCED UPPER TROPOSPHERIC MOISTURE EXTENDING
FROM SOUTH CENTRAL CANADA...SOUTHEAST INTO THE GREAT LAKES REGION
AND THE NORTHEASTERN CONUS. AT THE SURFACE AN AREA OF LOW BAROMETRIC
PRESSURE IS NOTED OVER EASTERN COLORADO...WITH ANOTHER AREA OF LOW
BAROMETRIC PRESSURE OVER CENTRAL NEBRASKA. A LOWER TROPOSPHERIC
BAROCLINIC ZONE IS NOTED EXTENDING FROM EASTERN COLORADO...NORTHEAST
INTO CENTRAL NEBRASKA..AND THEN FARTHER NORTHEAST INTO SOUTHEASTERN
SOUTH DAKOTA. AN INVERTED SURFACE TROUGH EXTENDS NORTH FROM THE
CENTRAL NEBRASKA LOW...INTO NORTH CENTRAL NEBRASKA AND CENTRAL SOUTH
DAKOTA...AND A DRY LINE IS NOTED EXTENDING ACROSS PORTIONS OF
WESTERN KANSAS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS EASTERN
PORTIONS OF OUR CWA REMAINS FROM THE SOUTH...BUT LOCATIONS FARTHER
WEST...TO THE WEST OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE...IS
OBSERVING A WEST/NORTHWESTERLY WIND FIELD.

GUIDANCE SUGGESTS THE CLOSED UPPER TROPOSPHERIC LOW OVER MONTANA
WILL MOVE NORTHEAST THROUGH THE NEXT 24 HOURS...POSITIONING ITSELF
OVER SOUTHERN SASKATCHEWAN BY 00Z FRIDAY. THE UPPER TROPOSPHERIC
SHORT WAVE...CURRENTLY OVER COLORADO...IS ALSO EXPECTED TO MOVE
NORTHEAST THROUGH THE NEXT 24 HOURS...MOVING INTO THE CENTRAL HIGH
PLAINS BY 12Z THURSDAY AND INTO THE NORTHERN PLAINS BY 00Z FRIDAY.
AT THE SURFACE...THE AREAS OF LOW BAROMETRIC PRESSURE OVER CENTRAL
NEBRASKA AND EASTERN COLORADO ARE EXPECTED TO MOVE NORTHEAST THROUGH
THE NEXT 24 HOURS...THUS ALLOWING THE LOWER TROPOSPHERIC BAROCLINIC
ZONE TO MOVE EAST/SOUTHEAST ACROSS OUR AREA. THIS BAROCLINIC ZONE IS
EXPECTED TO RESIDE OVER SOUTHEASTERN PORTIONS OF OUR CWA BY 12Z
THURSDAY...AND CLEAR THE ENTIRE CWA THURSDAY AFTERNOON. THIS WILL
ALLOW FOR A NORTHWESTERLY LOWER TROPOSPHERIC WIND FIELD ACROSS THE
ENTIRE CWA BY 00Z FRIDAY.

GUIDANCE CONTINUES TO SUGGEST ISOLATED DEEP CONVECTION REMAINS
POSSIBLE ACROSS PORTIONS OF THE CWA LATE THIS AFTERNOON INTO THIS
EVENING. A SUBTLE INCREASE IN OMEGA AHEAD OF THE UPPER TROPOSPHERIC
SHORT WAVE OVER COLORADO...ALONG WITH DECREASING CIN VALUES...WOULD
SUGGEST THIS ISOLATED ACTIVITY COULD BE REALIZED MOST ANYWHERE
ACROSS THE CWA. THAT BEING SAID...PROXIMITY SOUNDINGS FROM THE NAM
AND OPERATIONAL GFS SUGGEST CIN VALUES WILL BE A TOUCH HIGHER THE
FARTHER NORTH/NORTHEAST YOU GO ACROSS THE CWA. IN ADDITION...LOWER
TROPOSPHERIC CONVERGENCE AND LIFT WILL BE LOCALLY MAXIMIZED ACROSS
SOUTHWESTERN PORTIONS OF OUR CWA NEAR THE INTERSECTION OF THE LOWER
TROPOSPHERIC BAROCLINIC ZONE AND DRY LINE. THE CAP HAS BEEN TOO
STRONG TO ALLOW FOR MUCH IN THE WAY OF DEEP CONVECTION THE PAST
COUPLE DAYS...AND THE SAME SETUP EXISTS AGAIN TODAY. BUT DUE TO THE
LOCALLY ENHANCED LIFT NEAR THE INTERSECTION OF THE LOWER
TROPOSPHERIC BAROCLINIC ZONE AND DRY LINE NEAR OUR SOUTHWESTERN CWA
...WE CANNOT IGNORE THE POSSIBILITY OF A FEW ISOLATED STORMS
DEVELOPING AND AS A RESULT...WENT AHEAD WITH 20-30% POPS ACROSS OUR
SOUTHWEST CWA STARTING AT 22Z.

OMEGA SHOULD CONTINUE TO INCREASE ACROSS THE REGION
TONIGHT...ESPECIALLY ACROSS OUR NEBRASKA COUNTIES...AS THE
AFOREMENTIONED UPPER TROPOSPHERIC SHORT WAVE ADVANCES NORTHEAST FROM
COLORADO INTO NEBRASKA AND EVENTUALLY THE NORTHERN PLAINS. GIVEN
THIS...WENT AHEAD WITH AN INCREASING TREND IN POPS ACROSS OUR NORTH
00-12Z...WITH POPS THEN DIMINISHING THURSDAY MORNING. IT APPEARS
THERE WILL BE ONE MORE OPPORTUNITY FOR CONVECTIVE DEVELOPMENT ACROSS
EAST IN THE VICINITY OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE
CLEARING THE AREA. GIVEN THIS...WENT AHEAD WITH ~30% POPS ACROSS OUR
EAST THURSDAY AFTERNOON AND EVENING.

SHOULD THUNDERSTORMS BE REALIZED ACROSS THE CWA THIS AFTERNOON AND
EVENING...0-1KM MLCAPE VALUES OF ~2000J/KG WILL LIKELY BE AVAILABLE
FOR UPDRAFT PRODUCTION...WITH DEEP LAYER BULK SHEAR OF AROUND 20KTS.
SO ALTHOUGH THE PROBABILITY OF ACHIEVING THUNDERSTORM DEVELOPMENT IS
RELATIVELY LOW...AND DEEP LAYER BULK SHEAR IS FAIRLY WEAK...THERE
WILL STILL BE A THREAT FOR LARGE HAIL AND STRONG THUNDERSTORM WIND
GUSTS. WILL GO AHEAD AND CONTINUE THIS MENTION FOR THE ENTIRE CWA IN
THE HWO. SHOULD THUNDERSTORMS BE REALIZED ACROSS OUR EAST THURSDAY
AFTERNOON AND EVENING...0-1KM MLCAPE VALUES OF 2000-3000J/KG WILL
LIKELY ACCOMPANY DEEP LAYER BULK SHEAR OF ~30KTS. GIVEN THIS...WILL
GO AHEAD AND OUTLOOK THE POSSIBILITY OF SEVERE WEATHER ACROSS OUR
EAST THURSDAY AFTERNOON AND EVENING.

A COOLER LOWER TROPOSPHERIC AIR MASS WILL PROMOTE COOLER OVERNIGHT
TEMPERATURE READINGS TONIGHT WHEN COMPARED TO EARLY THIS
MORNING...WITH LOWS IN THE 60S TO NEAR 70 CURRENTLY FORECAST. A
COOLER DAY IS ALSO ANTICIPATED THURSDAY WHEN COMPARED TO
WEDNESDAY...WITH HIGHS IN THE 80S EXPECTED FOR MOST PART ON
THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 422 PM CDT WED JUN 18 2014

NO BIG CHANCES FROM PREVIOUS FORECAST FOR THIS 6-DAY PERIOD...AS
THERE CONTINUE TO BE A MULTITUDE OF CURRENTLY LESS THAN LIKELY
(LESS THAN 60 POPS) THUNDERSTORM CHANCES. IN FACT...11 OF THE 12
TWELVE-HOUR FORECAST PERIODS HERE FEATURE AT LEAST SLIGHT POPS
ACROSS SOME PORTION OF THE CWA...WITH THE SOLE EXCEPTION BEING
NEXT TUESDAY NIGHT...AT LEAST FOR NOW. ALTHOUGH STILL SUBJECT TO
PLENTY OF UNCERTAINTY...THE HIGHEST AND MOST WIDESPREAD COVERAGE
OF 40-50 POPS ARE CURRENTLY CONCENTRATED ON SATURDAY NIGHT AND
SUNDAY NIGHT-MONDAY DAYTIME...WITH SUNDAY NIGHT A POTENTIAL
CANDIDATE FOR A NEAR-FUTURE UPGRADE TO LIKELY POPS IF TRENDS HOLD.
AS FOR SEVERE WEATHER CHANCES...THERE ARE FORTUNATELY NO
PARTICULARLY-CONCERNING TIME FRAMES FOR HIGHER-END WIDESPREAD
SEVERE...BUT WILL PROBABLY HAVE TO WATCH SEVERAL PERIODS FOR AT
LEAST AN ISOLATED SEVERE THREAT...INCLUDING POTENTIALLY RIGHT AWAY
THURSDAY EVENING IN THE SOUTHEAST AS A CONTINUATION OF POSSIBLE
THURSDAY AFTERNOON CONVECTION DESCRIBED IN THE SHORT TERM
ABOVE...AND THEN FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALTHOUGH WILL
SHY AWAY FROM EVEN MENTIONING MUCH IN THE WAY OF A SEVERE THREAT
BEYOND FRIDAY NIGHT DUE TO INHERENT UNCERTAINTY IN THE MESOSCALE
DETAILS...WOULD NOT BE SURPRISED TO SEE AT LEAST LOW-END SEVERE
PROBABILITIES (5-15 PERCENT) INTRODUCED IN UPCOMING STORM
PREDICTION CENTER OUTLOOKS FOR THE SATURDAY-MONDAY TIME FRAME.

BESIDES THUNDERSTORMS...THERE ARE CURRENTLY NO OTHER WEATHER
ELEMENTS FORECAST TO BREACH HAZARDOUS THRESHOLDS DURING THE LONG
TERM PERIOD...AS AT LEAST FOR NOW GRADIENT WIND SPEEDS ARE
FORECAST TO HOLD WELL-UNDER 30 MPH...AND HEAT INDEX VALUES ARE
FORECAST TO HOLD SAFELY BELOW 100 DEGREES.

SPEAKING OF HEAT...AND TURNING TO TEMPERATURES OVER THIS 6-DAY
PERIOD...THE OVERALL STORY STILL REMAINS THAT A VERY GRADUAL
COOLING TREND IS ANTICIPATED. MADE A FEW VERY SMALL UPWARD NUDGES
TO HIGHS MAINLY FRIDAY-SATURDAY (AND POTENTIALLY NOT
ENOUGH)...BUT HAVE HIGHS THESE DAYS GENERALLY UPPER 80S-LOWER 90S
MOST AREAS. SUNDAY IS THEN AIMED INTO MAINLY THE MID-UPPER 80S
RANGE FOR NOW...BEFORE A SLIGHTLY MORE NOTICEABLE DOWNTURN COMES
IN FOR MONDAY-WEDNESDAY WITH HIGHS GENERALLY RANGING LOW-80S NORTH
TO MD 80S SOUTH. OVERNIGHT LOWS THROUGH THE PERIOD ARE CURRENTLY
AIMED JUST SLIGHTLY ABOVE LATE-JUNE AVERAGES WITH MOST NIGHTS
AVERAGING SOMEWHERE IN/NEAR THE MID-60S.

TURNING TO A BIT MORE METEOROLOGICAL DETAIL AND TAKING IT IN
CHRONOLOGICAL BLOCKS...

THURSDAY EVENING/NIGHT STARTING AT 00Z/7PM...THE MAIN CHANGE FROM
PREV FCST HERE WAS THAT MENTIONABLE POPS WERE PULLED FROM THE LATE
NIGHT HOURS...AND EVEN DURING THE EVENING ONLY HAVE A FAIRLY
LIMITED AREA OF 20-30 POPS CONFINED TO SOUTHEAST ZONES...MAINLY
SOUTHEAST OF A HEBRON-STOCKTON LINE. IN THE MID-UPPER
LEVELS...RIGHT AWAY EARLY THURS EVENING A FAIRLY VIGOROUS
SHORTWAVE TROUGH WILL BE IN THE PROCESS OF DEPARTING EAST-
NORTHEAST OF THE LOCAL AREA ACROSS NORTHEAST NEB/DAKOTAS INTO MN.
MEANWHILE AT THE SURFACE...A WEAKENING COLD FRONT WILL BE IN THE
PROCESS OF SLOWING DOWN/STALLING OUT IN THE SOUTHEASTERN CWA. PER
THE SHORT TERM DISCUSSION ABOVE...AND ALSO MODEL DEPICTION SUCH AS
FROM THE GFS WITH UP TO AROUND 1500 J/KG MIXED LAYER CAPE IN THE
PRESENCE OF ONLY MODEST DEEP-LAYER SHEAR AROUND 30KT...CANNOT
COMPLETELY RULE OUT A LINGERING SEVERE STORM THREAT MAINLY RIGHT
AWAY IN THAT 7PM-10PM TIME FRAME IN THE AFOREMENTIONED FAR
SOUTHEAST. THAT BEING SAID...THE 12Z 4KM WRF-NMM/ARW SOLUTIONS ARE
FAIRLY INSISTENT THAT ALL STORM ACTIVITY SHOULD BE AT LEAST
SLIGHTLY SOUTHEAST OF THE CWA BY THE START OF THE THURSDAY EVENING
TIME FRAME. ALTHOUGH AM NOT SAYING THERE IS A ZERO CHANCE OF
LATER-NIGHT STORMS IN SOUTHERN ZONES AS SOME ELEVATED INSTABILITY
WILL LINGER...PROBABILITIES ARE TOO LOW TO MENTION AS THERE IS
LACK OF LARGE SCALE FORCING IN THE WAKE OF THE DEPARTING
SHORTWAVE...AND ALSO MEAGER LOW LEVEL JET SUPPORT. UPPED LOWS 2-3
DEGREES FROM PREV FCST...AIMING FOR A RANGE FROM NEAR-60 FAR
NORTHWEST TO UPPER 60S FAR SOUTHEAST.

FRIDAY-FRIDAY NIGHT...AS WAS THE CASE WITH LATE THURS
NIGHT...PULLED ANY MENTION OF SHOWERS/STORMS FROM THE MORNING
HOURS AS INSTABILITY-FORCING REMAINS FAIRLY LOW IN THE FACE OF
SUBTLE SHORTWAVE RIDGING. DID HOWEVER MAINTAIN SOME FAIRLY LOW-
CONFIDENCE 20-30 POPS FOR THE AFTERNOON AND OVERNIGHT HOURS AS THE
NEXT SUBTLE RIPPLES OF MID LEVEL ENERGY RIPPLE EASTWARD INTO THE
CENTRAL PLAINS IN SLOWLY-WEAKENING QUASI-ZONAL FLOW. ALTHOUGH
INSTABILITY IS SEASONABLY DECENT...DEEP LAYER WIND SHEAR LOOKS TO
STRUGGLE TO AVERAGE MORE THAN 20KT...SO ALTHOUGH SPC HAS BLANKETED
THE CWA WITH TOKEN 5 PERCENT SEVERE PROBS ON THE CURRENT DAY 3
OUTLOOK...JUST DON/T FORESEE A WIDESPREAD SEVERE THREAT.
FURTHERMORE...MODELS SUCH AS THE ECMWF/GFS STEER THE VAST MAJORITY
OF REGIONAL CONVECTION JUST OUTSIDE OF THE CWA TO THE WEST THROUGH
NORTH.

SATURDAY-SATURDAY NIGHT...THERE IS INCREASING CONFIDENCE THAT MOST
IF NOT THE ENTIRE DAY COULD REMAIN STORM-FREE BUT AT LEAST FOR NOW
LINGERED SOME TOKEN 20 POPS ALL AREAS BUT REDUCED SOME AREAS FROM
PREVIOUS 30S. THEN SATURDAY NIGHT...AT LEAST SOMEWHAT BETTER STORM
CHANCES ENTER THE PICTURE AS THE NEXT SOMEWHAT DECENT LOW
AMPLITUDE DISTURBANCE ENTERS THE PLAINS...ALTHOUGH POPS ARE ONLY
IN THE 40-50 RANGE FOR NOW.

SUNDAY DAYTIME THROUGH MONDAY DAYTIME...SOME OF THE OVERALL
HIGHEST-POPS OF THE LONG TERM CONTINUE DURING THIS 36-HOUR
PERIOD...BUT ESPECIALLY FOR SUNDAY NIGHT INTO MONDAY AS MODELS
SUCH AS THE 12Z ECMWF/GFS ARE IN RATHER GOOD AGREEMENT ON NOT ONLY
DROPPING A SOMEWHAT STRONGER MID LEVEL WAVE INTO THE REGION FROM
THE WEST-NORTHWEST...BUT ALSO BRINGING THROUGH A MODEST SURFACE
COLD FRONT AS WELL. ALMOST INTRODUCED LIKELY 60+ POPS TO THE
SUNDAY NIGHT PERIOD...BUT GIVEN THIS IS STILL SEVERAL DAYS AWAY
FELT IT MIGHT BE PRUDENT TO KEEP POPS CAPPED AT 40S-50S FOR AT
LEAST A SHORT WHILE LONGER PENDING MODEL TRENDS.

MONDAY NIGHT-TUESDAY NIGHT...THERE ARE INDICATIONS THAT MOST OF
THE CWA SHOULD STAY DRY THE MAJORITY OF THIS TIME IN THE WAKE OF
THE DEPARTING DISTURBANCE AND SUBSEQUENT WEAK PREVAILING
RIDGING...BUT AT LEAST FOR NOW WILL LET SOME TOKEN...MAINLY 20
SLIGHT POPS RIDE MON NIGHT-TUESDAY DAYTIME...WHILE LEAVING TUES
NIGHT VOID OF ANY STORM CHANCES AT THIS TIME.

FINALLY FOR WEDNESDAY DAYTIME...CONFIDENCE IS OBVIOUSLY QUITE LOW
AT THIS TIME RANGE...BUT PLAYED ALONG WITH OUR DEFAULT MULTI-MODEL
BLEND IN ADVERTISING SOME TOKEN SLIGHT SHOWER/STORM CHANCES IN
MOST AREAS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1223 AM CDT THU JUN 19 2014

PRIMARY FORECAST CONCERN LIES IN THE FIRST 6 HRS OR SO OF THE TAF
PERIOD...WITH CONTINUED THUNDERSTORM CHANCES. THE TERMINAL AREA
LOOKS TO SEE A BIT OF A BREAK IN THE ACTION...BUT ADDITIONAL
ACTIVITY WILL BE SLIDING EAST OUT OF WRN NEBRASKA OVERNIGHT. ONCE
THIS ACTIVITY PASSES THIS MORNING...EXPECTING DRY CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL BE TRICKY OVER
NEXT FEW HOURS WITH OUTFLOW BOUNDARIES IN THE AREA...AND WITH AN
APPROACHING COLD FRONT. THE FRONT IS EXPECTED TO PASS THROUGH
LATER TONIGHT...USHERING NWRLY WINDS WHICH WILL CONTINUE THROUGH A
GOOD CHUNK OF THE REST OF THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
AVIATION...ADO
Hazardous weather outlook, Jun 18, 10:35 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CDT WED JUN 18 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1135 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
OVERNIGHT...WITH THE BEST CHANCES OF SEVERE THUNDERSTORMS EXPECTED
ACROSS SOUTH CENTRAL NEBRASKA. HAIL TO THE SIZE OF GOLF BALLS AND
THUNDERSTORM WIND GUSTS TO AROUND 60 MPH ARE THE PRIMARY SEVERE
WEATHER THREATS. HEAVY RAINFALL COULD ALSO PROMOTE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING ACROSS
PORTIONS OF THE OUTLOOK AREA...PRIMARILY EAST OF HIGHWAY
183...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED WITH THIS
ACTIVITY.

ADDITIONAL THUNDERSTORM ACTIVITY WILL THEN BE POSSIBLE THURSDAY
AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF A LINE FROM
STOCKTON AND SMITH CENTER IN KANSAS...TO HASTINGS...GRAND ISLAND
AND FULLERTON IN NEBRASKA. SOME THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING COULD BE SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY
THREATS.

AT LEAST SLIGHT THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK
AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALTHOUGH WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...AT LEAST A
LIMITED...FAIRLY ISOLATED THREAT FOR STRONG TO POSSIBLY SEVERE
STORMS EXISTS WITHIN THE ENTIRE AREA.

FROM SATURDAY THROUGH NEXT WEDNESDAY...THERE ARE SEVERAL
THUNDERSTORM CHANCES IN THE FORECAST...WITH MOST OF THESE CHANCES
CURRENTLY FAIRLY LOW. HOWEVER...THERE ARE SOMEWHAT HIGHER CHANCES
FOR POTENTIALLY MORE WIDESPREAD THUNDERSTORM ACTIVITY MAINLY FOR
SATURDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS SOUTH CENTRAL
NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 18, 10:45 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1145 PM CDT WED JUN 18 2014

NEZ041-048-049-063-190515-
NANCE NE-HAMILTON NE-POLK NE-MERRICK NE-
1145 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
NANCE...NORTHEASTERN MERRICK...WESTERN POLK AND NORTHERN HAMILTON
COUNTIES UNTIL 1215 AM CDT...

AT 1145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER POLK...OR 19 MILES NORTHWEST OF YORK...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKS...POLK AND HORDVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 9765 4105 9783 4108 9799 4130 9789
      4131 9764 4134 9760 4134 9755
TIME...MOT...LOC 0445Z 194DEG 25KT 4110 9782

HEINLEIN
Special weather statement, Jun 18, 11:37 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1237 AM CDT THU JUN 19 2014

NEZ060-190545-
DAWSON NE-
1237 AM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1245 AM CDT...

AT 1236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VROMAN...OR 27 MILES SOUTH OF ARNOLD...MOVING NORTH AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN DAWSON
COUNTY.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 210.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 10013 4102 10013 4096 10016 4092 10019
      4093 10022 4105 10022
TIME...MOT...LOC 0536Z 201DEG 50KT 4102 10022

HEINLEIN
Special weather statement, Jun 18, 11:54 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1254 AM CDT THU JUN 19 2014

NEZ060-072-082-190630-
DAWSON NE-FURNAS NE-GOSPER NE-
1254 AM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...GOSPER...NORTHWESTERN
PHELPS AND FURNAS COUNTIES UNTIL 130 AM CDT...

AT 1254 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOTHENBURG TO 7 MILES
WEST OF EUSTIS TO NEAR MEDICINE CREEK RESERVOIR STATE RECREATION AREA
TO NEAR CAMBRIDGE TO 9 MILES SOUTHEAST OF WILSONVILLE...AND MOVING
EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...GOTHENBURG...CAMBRIDGE...ARAPAHOE...OXFORD...
BERTRAND...ELWOOD...BEAVER CITY...OVERTON...SUMNER...HOLBROOK...
EDISON...EDDYVILLE...WILSONVILLE...SMITHFIELD...HENDLEY...
HOLLINGER...JOHNSON LAKE AND WILLOW ISLAND.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 250.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 10020 4104 9946 4067 9950 4068 9964
      4000 9963 4000 10009 4022 10018 4035 10020
      4035 10010 4044 10009 4045 9998 4069 9998
      4070 10022
TIME...MOT...LOC 0554Z 272DEG 29KT 4101 10013 4071 10016 4040 10015
4021 10011 3999 10001

HEINLEIN
Special weather statement, Jun 19, 12:31 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT THU JUN 19 2014

NEZ046-060-061-072>074-083-084-190715-
HARLAN NE-DAWSON NE-FRANKLIN NE-KEARNEY NE-SHERMAN NE-PHELPS NE-
BUFFALO NE-GOSPER NE-
131 AM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...KEARNEY...NORTHEASTERN
GOSPER...PHELPS...BUFFALO...NORTHERN HARLAN...SOUTHWESTERN SHERMAN
AND NORTHERN FRANKLIN COUNTIES UNTIL 215 AM CDT...

AT 130 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OCONTO TO NEAR
LOOMIS...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEARNEY...LEXINGTON...HOLDREGE...MINDEN...ELM CREEK...BERTRAND...
AXTELL...OVERTON...ODESSA...LOOMIS...WILCOX...PLEASANTON...
LITCHFIELD...AMHERST...SUMNER...FUNK...RIVERDALE...MILLER...ATLANTA
AND EDDYVILLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 226 AND 283.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 9921 4115 9921 4116 9895 4035 9884
      4035 9959 4056 9976 4066 9988 4104 10000
TIME...MOT...LOC 0630Z 241DEG 37KT 4106 9974 4043 9957

HEINLEIN
Special weather statement, Jun 19, 1:17 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
217 AM CDT THU JUN 19 2014

NEZ039-046-047-060-061-190745-
DAWSON NE-VALLEY NE-SHERMAN NE-HOWARD NE-BUFFALO NE-
217 AM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD...
NORTHEASTERN DAWSON...SOUTHWESTERN GREELEY...BUFFALO...SOUTHERN
VALLEY AND SHERMAN COUNTIES UNTIL 245 AM CDT...

AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESCOTT TO NEAR LOUP
CITY TO NEAR LITCHFIELD TO NEAR PLEASANTON TO NEAR ODESSA...AND
MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEARNEY...ORD...GIBBON...RAVENNA...LOUP CITY...ELM CREEK...ODESSA...
PLEASANTON...ARCADIA...NORTH LOUP...LITCHFIELD...AMHERST...ASHTON...
RIVERDALE...MILLER...ROCKVILLE...HAZARD...POOLE AND SHERMAN RESERVOIR
DAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 256 AND 259.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4147 9875 4140 9875 4139 9871 4130 9867
      4111 9875 4075 9875 4068 9941 4105 9943
      4105 9921 4159 9921 4162 9881
TIME...MOT...LOC 0717Z 258DEG 25KT 4152 9923 4120 9898 4110 9919 4095
9917 4068 9918

HEINLEIN
Special weather statement, Jun 19, 1:45 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
245 AM CDT THU JUN 19 2014

NEZ046-047-061-062-190815-
HALL NE-SHERMAN NE-HOWARD NE-BUFFALO NE-
245 AM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...
NORTHEASTERN BUFFALO...NORTHWESTERN HALL AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 315 AM CDT...

AT 245 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POOLE...OR 18 MILES NORTH OF KEARNEY...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAVENNA...CAIRO...PLEASANTON...DANNEBROG...HOWARD CITY...FARWELL...
ROCKVILLE...BOELUS AND POOLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4083 9898 4098 9910 4125 9865 4102 9846
TIME...MOT...LOC 0745Z 237DEG 31KT 4095 9896

HEINLEIN

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 19, 1:48 AM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516013.